Alert archive / Michigan / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Grand Rapids, MI

July 25, 2012

NWS Grand Rapids, MI issued this special marine warning at Jul 25, 2012, 8:19 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2012, 8:19 PM EDT (00:19 UTC)
Expired
Jul 25, 2012, 9:00 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

The radar

The Green Bay radar (KGRB), 129 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2643 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WHUS53 KGRR 260019
SMWGRR
LMZ849-868-260100-
/O.NEW.KGRR.MA.W.0021.120726T0019Z-120726T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 PM EDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  PENTWATER TO MANISTEE MI...
  LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5NM OFFSHORE TO MID
  LAKE...

* UNTIL 900 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A THUNDERSTORM...CAPABLE OF PRODUCING STRONG WINDS TO
  NEARLY 50 KNOTS AND SMALL HAIL 7 NM WEST OF BIG SABLE POINT...
  MOVING EAST AT 40 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  BIG SABLE POINT AROUND 825 PM EDT.
  THE LUDINGTON LIGHT AROUND 830 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4426 8633 4412 8642 4408 8649 4405 8651
      4398 8646 4390 8644 4395 8706 4411 8701
      4416 8699 4427 8638
TIME...MOT...LOC 0019Z 267DEG 41KT 4407 8665
WIND...HAIL 50KNOTS <.75IN

$$

OSTUNO
1 follow-up statement
490 
FZUS73 KGRR 260039
MWSGRR

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
839 PM EDT WED JUL 25 2012

LMZ849-868-260100-
/O.CON.KGRR.MA.W.0021.000000T0000Z-120726T0100Z/

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 900 PM EDT/800 PM
CDT/...

FOR THE FOLLOWING AREAS...

PENTWATER TO MANISTEE MI...
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5NM OFFSHORE TO MID
LAKE...

AT 834 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM...CAPABLE OF PRODUCING STRONG WINDS TO NEARLY 50 KNOTS
AND SMALL HAIL NEAR TO WEST OF BIG SABLE POINT...MOVING EAST AT 40
KNOTS.

THIS STRONG THUNDERSTORM WILL PASS NEAR...
BIG SABLE POINT AND THE LUDINGTON LIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING/200 AM CDT THURSDAY MORNING/ FOR SOUTHWESTERN
MICHIGAN.

LAT...LON 4426 8633 4412 8642 4408 8649 4405 8651
      4398 8646 4390 8644 4395 8706 4411 8701
      4416 8699 4427 8638
TIME...MOT...LOC 0039Z 267DEG 41KT 4408 8633
WIND...HAIL 50KNOTS <.75IN

$$

LAURENS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jul 25, 7:47 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 25, 7:47 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT WED JUL 25 2012

.SYNOPSIS...
ISSUED AT 415 PM EDT WED JUL 25 2012
LOW PRESSURE WILL MOVE INTO THE NORTHERN GREAT LAKES REGION TONIGHT
SWINGING A WARM FRONT THROUGH THE AREA THIS EVENING. THE WARM FRONT
SHOULD PUSH THROUGH WITH DRY CONDITIONS FOR THE MOST PART. A COLD
FRONT POISED UPSTREAM THOUGH IS EXPECTED TO TOUCH OFF SHOWERS AND
STORMS THIS EVENING TO THE NORTH AND WEST OF THE AREA WHICH WILL
SLIDE INTO THE REGION THIS EVENING AND TONIGHT. SOME OF THESE STORMS
MAY REACH SEVERE LEVELS WITH DAMAGING WINDS BEING THE MAIN
THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 96. SHOWERS AND
STORMS WILL MIGRATE SOUTH THROUGH THE STATE LATE TONIGHT AND
THURSDAY ALONG AND NEAR THE COLD FRONT. ANOTHER CHANCE FOR SHOWERS
AND A FEW THUNDERSTORMS WILL EXIST ON FRIDAY AS AN UPPER LOW SWINGS
THROUGH THE GREAT LAKES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 415 PM EDT WED JUL 25 2012

MAIN CONCERN IN THE SHORT TERM IS THE CHANCES FOR SEVERE WEATHER
THIS EVENING THROUGH THURSDAY.

DEEPER MOISTURE AND INSTABILITY ARE BEGINNING TO MAKE INROADS INTO
SOUTHWEST LOWER MICHIGAN SOUTH AND WEST OF GRAND RAPIDS. STRONG
INSTABILITY CONTINUES TO DEVELOP TO OUR WEST OVER WISCONSIN AND
MINNESOTA WITH 100MB ML CAPE VALUES IN EXCESS OF 3000 J/KG. ONCE
STORMS FIRE THIS EVENING TO THE WEST OF THE AREA THEY WILL TEND TO
ROLL EAST IN THE DEEP LAYER FLOW INTO CENTRAL LOWER MICHIGAN. THE
MAIN THREAT SHOULD BE ALONG AND NORTH OF INTERSTATE 96 LATER THIS
EVENING. STRONG DAMAGING WINDS WILL BE THE MAIN THREAT WITH WINDS OF
35 TO 45 KNOTS IN THE 850MB-500MB LAYER. 0-6KM SHEAR VALUES SUPPORT
THE POSSIBILITY AS WELL FOR SEVERE WEATHER.

THE STORMS WILL GRADUALLY SINK SOUTH THROUGH LOWER MICHIGAN
OVERNIGHT ALONG AND AHEAD OF THE COLD FRONT. CANNOT RULE OUT THREAT
OF SEVERE EVEN OVERNIGHT WITH INSTABILITY CONTINUING AND THE 850MB
LLJ PERSISTING.

THE THREAT FOR SEVERE EXISTS INTO THURSDAY AS WELL AS THE FRONT
SLIDES OUT OF OUR AREA IN THE EARLY AFTERNOON. MCS DEVELOPMENT
ACROSS THE AREA TONIGHT THOUGH WILL DICTATE STABILITY AND LIKELIHOOD
OF STORMS TOMORROW. OVERALL THINK OUR BEST CHANCE AT STORMS AND
SEVERE WEATHER IS TONIGHT.

ANOTHER CHANCE FOR SHOWERS AND STORMS EXISTS ON FRIDAY AS THE UPPER
LOW DROPS INTO THE AREA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 415 PM EDT WED JUL 25 2012

THE LONG TERM PORTION OF THE FCST LOOKS TO START OUT QUIET FOR THE
WEEKEND. A TRANSITION IS THEN EXPECTED TO A LITTLE MORE OF AN
UNSETTLED WEATHER PATTERN FOR THE FIRST PORTION OF NEXT WEEK.

THE AREA IS EXPECTED TO BECOME UNDER THE INFLUENCE OF SOME RIDGING
AT THE BEGINNING OF THE PERIOD ON SAT...IN THE WAKE OF THE WAVE THAT
WILL PASS THROUGH THE AREA ON FRI. THIS RIDGE WILL NOT BE THE MAIN
RIDGE AXIS OF THE HOT DOME ACROSS THE CENTRAL PORTION OF THE
COUNTRY...BUT IT WILL BE AN EXTENSION OF THE RIDGE. THIS WILL ALLOW
FOR DRY CONDITIONS. MAX TEMPS SHOULD BE IN THE LOW TO MID 80S WITH
H850 TEMPS IN THE MID TEENS.

THE RIDGING AT THE SFC WILL SLIP EAST OF THE AREA LATER IN THE
WEEKEND AS WE BECOME UNDER THE INFLUENCE OF WEAK TROUGHING JUST
DOWNSTREAM OF THE MAIN UPPER RIDGE AXIS. THE TROUGHING IS NOT
PRONOUNCED...BUT THE MODELS DO HAVE THAT LOOK THAT WE COULD BE
LOOKING AT SHORT WAVES RIDING ALONG THE MEAN UPPER FLOW. THIS
COMBINED WITH WEAK RETURN FLOW OUT OF THE GULF HELPING SUPPLY A MORE
MOIST ATMOSPHERE WILL KEEP A CHC OF PCPN IN. MAX TEMPS WILL LIKELY
REMAIN IN THE MID TO POSSIBLY UPPER 80S WITH NO STRONG ADVECTION
EITHER WAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 747 PM EDT WED JUL 25 2012

THUNDERSTORMS COULD BRING STRONG WINDS THIS EVENING. VFR
CONDITIONS EXPECTED UNTIL MID TO LATE EVENING WHEN THE STORMS COME
THROUGH WITH SOME ISOLATED IFR AND AREAS OF MVFR. GUSTS OVER 40
KNOTS ARE POSSIBLE WITH THE LINE OF THUNDERSTORMS. SOME
LINGERING SHOWERS AND MVFR CONDITIONS COULD PERSIST UNTIL 12Z.

&&

.MARINE...
ISSUED AT 415 PM EDT WED JUL 25 2012

WILL MAINTAIN THE SMALL CRAFT ADVISORY AND BEACH HAZARDS STATEMENT
INTO TONIGHT IN THE SAME CONFIGURATION. STRONG SOUTHERLY FLOW
CONTINUES ACROSS THE NORTHERN NEARSHORE WATERS WITH THE LUDINGTON
BUOY CURRENTLY GUSTING TO 27 KNOTS WITH 7 FOOT WAVES. THE WINDS AND
WAVES SHOULD GRADUALLY COME DOWN TONIGHT INTO THURSDAY AS THE
GRADIENT BECOMES BAGGIER. THERE IS THE POTENTIAL FOR WAVES TO FLIRT
WITH THE 3-4 FEET ON THURSDAY AS THE WINDS COME AROUND TO THE
NORTHWEST. CONFIDENCE IN HOW STRONG THE WINDS ARE IS A BIT LOW AND
WILL ISSUE NO HEADLINES AT THIS POINT FOR THURSDAY. WINDS AND WAVES
SHOULD BE A NON ISSUE FOR FRIDAY AND SATURDAY.

&&

.HYDROLOGY...
ISSUED AT 415 PM EDT WED JUL 25 2012

HEAVY RAIN IS A DISTINCT POSSIBILITY THE NEXT 12 TO 24 HOURS....BUT
THE MAIN THREAT MAY END UP BEING JUST NORTH OF THE AREA. THAT
SAID...850MB MOISTURE TRANSPORT IS AIMED INTO NORTHERN AND CENTRAL
LOWER MICHIGAN THIS EVENING...TRANSLATING SOUTH INTO SOUTHERN LOWER
MICHIGAN TONIGHT. THINKING CURRENTLY IS THE HIGHER END AMOUNTS WILL
BE BETWEEN A QUARTER AND THREE QUARTERS OF AN INCH ACROSS SOUTHWEST
LOWER MICHIGAN...WITH THE HIGHER AMOUNTS ACROSS CENTRAL LOWER.
STORMS WILL LIKELY BE MOVING AT A GOOD CLIP...BUT IF STORMS TRAIN
OVER THE SAME AREAS HIGHER TOTALS ARE POSSIBLE. REPEATED MCS/S
ROLLING OVER NORTHERN LOWER MAKE THAT THE BEST LIKELIHOOD FOR HIGHER
TOTALS. FRONTAL BOUNDARY WILL SHIFT SOUTH OF THE AREA TAKING THE
DEEPER MOISTURE AND HEAVY RAIN WITH IT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 4 AM EDT THURSDAY FOR MIZ037-043-
     050.

LM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LMZ847>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...NJJ
AVIATION...OSTUNO
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 25, 3:50 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUL 25 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
350 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS EVENING INTO THE EARLY OVERNIGHT HOURS. WHILE THIS THREAT
INCLUDES THE ENTIRE AREA...THE HIGHEST RISK FOR SEVERE WEATHER IS
NORTH OF THE INTERSTATE 96 CORRIDOR WHERE ISOLATED TORNADOES ARE
ALSO POSSIBLE. STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO
50 MPH.

LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF TWO INCHES COULD ALSO
OCCUR NORTH OF INTERSTATE 96 THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED AFTER 6 PM...PARTICULARLY
ALONG AND NORTH OF THE INTERSTATE 96 CORRIDOR.

LMZ844>849-260815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
350 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT AND BEACH
GOERS NORTH OF GRAND HAVEN TODAY DUE TO STRONG SOUTHERLY WINDS.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS EVENING AND DURING THE EARLY OVERNIGHT HOURS. WHILE THIS THREAT
INCLUDES ALL OF LAKE MICHIGAN... THE HIGHEST RISK FOR SEVERE WEATHER
IS NORTH OF MUSKEGON WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE.
STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED AFTER 6 PM THIS
EVENING... PARTICULARLY NORTH OF MUSKEGON.

MEADE NJJ

In the hours before

Special weather statement, Jul 25, 8:12 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT WED JUL 25 2012

MIZ037>040-260115-
CLARE-LAKE-MASON-OSCEOLA-
812 PM EDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 15 MILES NORTHEAST OF LUDINGTON...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM
EDT THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4418 8639 4416 8461 4381 8460 4382 8643
      4406 8652
TIME...MOT...LOC 0012Z 264DEG 25KT 4404 8617

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:12 PM EDTSpecial Weather StatementGRRClare, Lake, Mason, Osceola63 min
Jul 25, 9:34 PM EDTSevere Thunderstorm WarningGRRClare, Osceola56 min
Jul 25, 9:40 PM EDTSpecial Marine WarningGRR95 min
Jul 25, 9:44 PM EDTTornado WarningGRRClare24 min
Jul 25, 9:49 PM EDTFlash Flood WarningGRRMason11 hr
Jul 25, 9:50 PM EDTSevere Thunderstorm WarningGRRMason, Oceana70 min
Jul 25, 10:44 PM EDTSevere Thunderstorm WarningGRRClare, Osceola61 min
Jul 25, 10:56 PM EDTFlash Flood WarningGRRClare10 hr
Jul 25, 11:23 PM EDTSpecial Weather StatementGRRIsabella, Montcalm67 min
Jul 25, 11:40 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Mecosta, Montcalm80 min
Jul 26, 12:30 AM EDTSpecial Marine WarningGRR2 hr
Jul 26, 3:20 AM EDTSpecial Marine WarningGRR100 min
Jul 26, 4:14 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa37 min

Nearby

Special Marine Warnings in Michigan, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.